SSRI Discontinuation or Withdrawal Syndrome

By Margarita Tartakovsky, M.S.

SSRI Discontinuation or Withdrawal SyndromeAfter some people stop taking a type of antidepressant known as a selective serotonin reuptake inhibitor (SSRI), they experience a variety of symptoms. According to Dr. Ross J. Baldessarini, professor of psychiatry and neuroscience at Harvard Medical School and director of the psychopharmacology program at McLean Hospital, these symptoms may include “a flu-like reaction, as well as a variety of physical symptoms, that may include headache, gastrointestinal distress, faintness and strange sensations of vision or touch.”

This common phenomenon is known as SSRI discontinuation syndrome. (It may also be known as SSRI withdrawal syndrome.)

Discontinuation symptoms typically arise within days after stopping the medication, particularly if it was stopped abruptly. Stopping a high dose of a relatively short-acting drug also can bring on symptoms. In addition to the previously-mentioned symptoms, “anxiety and depressed or irritable mood are common features that may make it hard to differentiate SSRI discontinuation syndrome from early return of symptoms of depression,” Baldessarini said.

About 20 percent of people experience discontinuation symptoms, according to Dr. Michael D. Banov, medical director of Northwest Behavioral Medicine and Research Center in Atlanta, and author of Taking Antidepressants: Your Comprehensive Guide To Starting, Staying On and Safely Quitting. About 15 percent experience mild to moderately bothersome symptoms while fewer than five percent experience more severe symptoms, he said.

However, the risk for discontinuation syndrome is generally greater with potent, short-acting SSRIs —particularly paroxetine (Paxil and others) and venlafaxine (Effexor and others), Baldessarini said.

Discontinuation symptoms can happen with any antidepressant, but seem to be more common with the following classes of drugs:

  • SSRIs. These include citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac and others), fluvoxamine (Luvox), paroxetine (Paxil), and sertraline (Zoloft)
  • Inhibitors of inactivation of both norepinephrine and serotonin (SNRIs). These include chlompramine (Anafranil), venlafaxine (Effexor) and desvenlafaxine (Pristiq). Such drugs are prescribed more often for depression or severe anxiety disorders, so the withdrawal phenomenon is more common.

Whether you experience discontinuation syndrome after stopping an SSRI depends on several factors. These include the amount of time you’ve taken the medication, your dosage level, and the pill’s half-life (how quickly it is eliminated from your body). For instance, Prozac, which has about a five-week half-life, appears to cause discontinuation much less often than drugs with shorter half-lives, such as Paxil.

If discontinuation symptoms last more than a week or two, call your doctor. You may be in the early stages of a relapse.

Preventing Discontinuation Syndrome

There are ways that you can prevent or reduce discontinuation symptoms.

  • Don’t stop a psychotropic medicine abruptly. People may stop their medicine abruptly for various reasons, including feeling better or experiencing unpleasant side effects, as well as simply forgetting to refill a prescription. But stopping some medicines abruptly or “cold turkey” can cause discontinuation or withdrawal symptoms.

  • Talk to your doctor. If you’d like to stop your antidepressant, first talk it over with your prescribing clinician. Voice any concerns you have, and do not attempt to stop on your own. “It’s a collaborative venture between patient and doctor,” Baldessarini said. “Don’t be afraid to ask your doctor tough questions.”
  • Consider if you’ve received a thorough clinical assessment. Before stopping an antidepressant — or any medicine — your doctor should assess whether this is an appropriate time to do so. He or she should consider various factors, “including your past clinical history and current stress level,” Baldessarini said.
  • Discontinue slowly. One of the best ways to minimize discontinuation syndrome is by reducing doses of medicines, including SSRIs, slowly. Together, you and your doctor should decide how to reduce, then stop, the dose. Based on his and others’ clinical research, Baldessarini said that reducing the dose of an SSRI to zero gradually over two weeks or longer is prudent. Even slower discontinuation may be required if you’ve taken high doses for a long time.
  • Practice healthy habits. If you’re under a lot of stress, not sleeping well, not eating nourishing foods, or not sticking to a consistent schedule, stopping medicine successfully may be unrealistic. It can increase anxiety and depression, which can make stopping harder.

Is It Discontinuation Or Depression?

Discontinuation reactions are not dangerous. According to Banov, “the bigger concern when stopping your antidepressant is making sure your depression does not return.” Typically, “this risk follows SSRI-discontinuation reactions by considerable time (weeks to a few months), but when depression re-emerges quickly, it can be tough to tell whether you’re experiencing discontinuation symptoms or a recurrence of depression,” Baldessarini said.

If you’re experiencing these symptoms soon after stopping an antidepressant, then the reaction likely is discontinuation syndrome. However, as Banov noted, symptoms such as mood swings, anxiety and depression can make it tricky to distinguish between discontinuation reactions and depression. He suggests that patients and their clinicians consider the symptoms that led to starting the treatment. “If anxiety was initially part of your symptoms, that’s a clue that new symptoms of anxiety during discontinuation of treatment may represent depression, especially if they arise after several weeks after stopping the medicine,” he said.

Risk of discontinuation or withdrawal reactions appears to be greater after stopping prolonged treatment, especially with high doses of an antidepressant, according to Baldessarini. “Although the duration of treatment is less clearly a predictor of relapse of depression or anxiety, symptoms arising many weeks after discontinuing most likely represent relapse.”

In addition to slowly reducing the dose of an antidepressant, Baldessarini emphasized the importance of “thoughtful monitoring by yourself and your doctor, and communicating” with your doctor to limit risks of relapse after stopping an antidepressant.

Credit: JOHN GREIM / SCIENCE PHOTO LIBRARY

 

APA Reference
Tartakovsky, M. (2011). SSRI Discontinuation or Withdrawal Syndrome. Psych Central. Retrieved on September 22, 2014, from http://psychcentral.com/lib/ssri-discontinuation-or-withdrawal-syndrome/0005734
Scientifically Reviewed
    Last reviewed: By John M. Grohol, Psy.D. on 30 Jan 2013
    Published on PsychCentral.com. All rights reserved.